Wyoming, 2024

Damaging Winds in Wyoming, August 17, 2024

August 17, 2024 · NWS SLC · 2 events in 1 county or zone

Thunderstorms brought severe wind gusts to southwest Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms brought severe wind gusts to southwest Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 17, 3:33 AM MST, 9 hours 22 minutes earlier.

Area forecast discussion, Aug 17, 3:33 AM MST, 9 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
433 AM MDT Sat Aug 17 2024

.SYNOPSIS...A robust monsoon surge will begin across the region
today, continuing through early next week. Tuesday will trend drier,
with another potential monsoon surge Wednesday into the end of the
week.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...A southwesterly flow aloft is in
place over Utah this morning in between high pressure centered over
New Mexico and a closed low spinning off the PacNW coast. Meanwhile,
a weak shortwave disturbance is noted near the southern tip of
Nevada. The airmass currently remains fairly dry over northern and
central Utah with latest analysis showing PWATs in the 0.3 to 0.5
inch range. However, PWATs over over 1 inch have started to spread
into far southwest Utah.

The shortwave disturbance is progged to rotate around the periphery
of the high pressure today, lifting across west central and northern
Utah later this morning into this afternoon. In conjunction with
this disturbance, the abundant moisture to the south will also
spread into Utah. The HREF ensemble mean has the 1 inch PWATs into
the Salt Lake Valley by 18z and nearing the Idaho border by 20z.
Showers and thunderstorms are expected to accompany this
disturbance, and could be developing over southwest and west-central
Utah by 13-15z before moving to the northeast (including the Wasatch
Front by midday). Behind this shortwave in the afternoon, west-
central Utah may see a bit of a lull in convection as the airmass
becomes suppressed (at least until closer to evening), while over
the mountains and southern and eastern valleys, daytime heating and
instability within the moist airmass will result in showers and
thunderstorms filling in over those areas.

Multiple threats will be associated with thunderstorms today, owing
to the abundant moisture, larger scale ascent with the shortwave,
and increased shear ahead of the aforementioned low off the PacNW.
The initial round of thunderstorms with the shortwave may be
accompanied by strong and gusty outflow winds. More than half of the
members of the 00z HREF show at least an area of brief 50+ mph winds
from mid-morning through the early afternoon hours. Some of the
members continue to depict areas of 50+ mph gusts even into the late
afternoon, associated with the afternoon thunderstorms across the
rest of the area. The overnight SPC update to their Convective
Outlook now has a Slight Risk over a good chunk of Utah. With the
moisture spreading into the area, heavy rain is also anticipated.
The HREF probability-matched mean 6hr QPF has a swath of between 1
to greater than 1.5 inches along the spine of Utah between 18-00z.
The latest WPC Excessive Rainfall Outlook has a Slight Risk for
exceeding flash flood guidance from southwest into central Utah.
With some sensitive burn scars and flash-flood prone areas within
this region, a Flash Flood Watch is in effect for portions of
southern and central Utah. One change to the existing Watch on this
shift was to push up the start time of the Watch to 18z for the
central mountains and Wasatch Plateau/Book Cliffs, based on
guidance from latest CAMs.

Showers and thunderstorms are expected to generally wind down
overnight. However, some CAMs do want to maintain isolated to widely
scattered convection across portions of northern Utah through the
night. Tomorrow, widespread convection can again be expected, with
the moisture remaining in place. While the wind threat will be
reduced, aided in part by moistening of the low levels, the
potential for heavy rain and associated flash flooding will remain
elevated.

.LONG TERM (After 12Z/6AM Monday)...The forecast remains largely
unchanged, with monsoonal moisture bringing daily showers and
thunderstorms to much of the forecast area, especially further south
and east. An elevated flash flood risk will continue.

The longwave pattern will be fairly stagnant, at least through
Thursday, with a ridge to the east over CO/NM and a trough off the
coast of the PacNW. Subtle changes in flow direction over Utah and
southwest Wyoming will limit precipitation chances mid-week,
especially further north and west. Tuesday will likely be the driest
day, with precipitation chances across mainly higher terrain, with
the best moisture and instability over eastern Utah. While Wednesday
remains somewhat drier, too, deterministic guidance suggests a
shortwave trough sliding over northwestern Utah on Wednesday,
perhaps providing enough lift for a wider coverage of showers and
thunderstorms. Additional moisture will likely filter across the
area by Thursday.

The main area of uncertainty in the long-term period is the inland
movement (or lack thereof) of the aforementioned PacNW trough. This
trough would likely bring higher amounts of shear to the area as it
approaches, lending to more organized convection. Additionally, a
much drier air mass would likely move in behind the trough.
Currently, the best timing of this occurrence looks to be Friday
(~30% chance) or Saturday (~70% chance), but there is still plenty
of uncertainty in the exact progression of the trough.

&&

.AVIATION...KSLC...Intermittent showers and thunderstorms are
expected to impact KSLC this afternoon/evening, likely arriving
around 18z, accompanied by lightning (50% chance) and strong S
winds. Through the afternoon and evening, winds will be gusty and
erratic at times, with a 10% chance of exceeding 50kts. Later in the
afternoon/evening, there is a higher chance of periods of moderate-
heavy rain. Periods of mountain obscuration are possible given SCT-
BKN cloud decks near 6000ft AGL. There is uncertainty with how long
these showers/thunderstorms stick around...ending anywhere between
01z and 08z.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and
thunderstorms will start to move into southwestern UT early this
morning, signaling the start of a strong monsoonal surge. More
widely scattered showers and thunderstorms will then develop this
afternoon and evening, lasting well into the evening across northern
UT, mainly north of KDTA. Main threats will be gusty and erratic
outflow winds, frequent lightning, and even moderate to heavy
rainfall later in the day. Most areas will see gusts around 25-
40kts, though there is a 5-15% chance of exceeding 50kts across the
forecast area.

&&

.FIRE WEATHER...Moisture surging in from the south today will
accompany a weak weather disturbance rotating around high pressure
centered over New Mexico. This moisture and associated disturbance
will allow showers and thunderstorms to develop across the area
today, likely developing early across southwest through west-central
Utah and spreading into the rest of the state through the late
morning and afternoon hours. The thunderstorms will generally be
wet, and have the potential of bringing heavy rain, small hail, and
gusty winds in excess of 40 mph, and locally up to 60 mph, to the
area. The active weather continues tomorrow into Monday, maintaining
a threat of heavy rain. The airmass will be drier on Tuesday, with
more limited shower and thunderstorm activity. Moisture will begin
to make a return on Wednesday, increasing across the area through
late week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from noon MDT today through this evening for UTZ113-
     117.

     Flood Watch through this evening for UTZ123>126-128.

WY...None.
&&

Cheng/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 17, 12:25 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
125 PM MDT Sat Aug 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Tstm Wnd Gst     18 NNE Callao           40.12N 113.53W
08/17/2024  M68 MPH          Tooele             UT   Mesonet

            Mesonet station DPG18 Causeway.

1215 PM     Tstm Wnd Gst     26 ENE Callao           40.11N 113.31W
08/17/2024  M66 MPH          Tooele             UT   Mesonet

            Mesonet station DPG31 West Granite.

1215 PM     Tstm Wnd Gst     28 WSW Dugway           40.05N 113.21W
08/17/2024  M62 MPH          Tooele             UT   Mesonet

            Mesonet station DPG02 Callao Gate.

1220 PM     Tstm Wnd Gst     21 SW Dugway            40.05N 113.05W
08/17/2024  M61 MPH          Tooele             UT   Mesonet

            Mesonet station DPG04 Target S.

1050 AM     Tstm Wnd Gst     4 NNE Fillmore          39.02N 112.30W
08/17/2024  M60 MPH          Millard            UT   Mesonet

            Mesonet station UTCIR I-15 at MP 169.

1150 AM     Tstm Wnd Gst     6 NW Magna              40.77N 112.15W
08/17/2024  M58 MPH          Salt Lake          UT   Mesonet

            Mesonet station UT107 I-80 At Mp 107.

1210 PM     Tstm Wnd Gst     20 E Callao             39.90N 113.34W
08/17/2024  M58 MPH          Juab               UT   Mesonet

            Mesonet station DPG19 Fish Springs.

&&
Special weather statement, Aug 17, 12:28 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
128 PM MDT Sat Aug 17 2024

UTZ101-102-106-115-116-172000-
Western Millard and Juab Counties UT-Utah Valley UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
Eastern Juab/Millard Counties UT-
128 PM MDT Sat Aug 17 2024

...Strong thunderstorms will impact portions of northeastern Juab,
southwestern Utah and southeastern Tooele Counties through 200 PM MDT
...

At 128 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Vernon to 19 miles west
of Elberta to 12 miles west of Nephi. Movement was northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Santaquin, Rocky Ridge, Vernon, Elberta, Tooele Army Depot South,
Utah Lake, Genola, Goshen, Eureka, Fairfield, Jericho, Tintic
Junction, Faust, and Lofgreen.

This includes US Route 6 between mile markers 123 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and northern Utah.

&&

LAT...LON 4032 11259 4026 11206 3999 11178 3962 11202
      3982 11234 3987 11277
TIME...MOT...LOC 1928Z 205DEG 35KT 3992 11265 3988 11231 3972 11206

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 17, 12:37 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
137 PM MDT Sat Aug 17 2024

UTZ122-125-172015-
Southwest Utah UT-Southern Mountains UT-
137 PM MDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of south central Beaver
and north central Iron Counties through 215 PM MDT
...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Enoch, or 23 miles north of Cedar City, moving
north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Beaver and north central Iron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southern Utah.

&&

LAT...LON 3795 11317 3796 11330 3827 11338 3826 11303
TIME...MOT...LOC 1937Z 182DEG 14KT 3800 11325

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Aug 17, 12:39 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
139 PM MDT Sat Aug 17 2024

UTZ125>127-172030-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
139 PM MDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of northwestern
Garfield and east central Iron Counties through 230 PM MDT
...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Panguitch Lake, or 28 miles east of Cedar City, moving northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panguitch, Panguitch Lake, Red Canyon, and Hillsdale.

This includes the following highways...
 US Route 89 between mile markers 120 and 148.
 Utah Route 12 between mile markers 0 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southern Utah.

&&

LAT...LON 3760 11258 3773 11270 3811 11229 3788 11201
TIME...MOT...LOC 1938Z 231DEG 28KT 3771 11256

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Aug 17, 12:40 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
140 PM MDT Sat Aug 17 2024

UTZ109-110-WYZ021-172015-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
Southwest Wyoming WY-
140 PM MDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of southeastern Rich,
northeastern Morgan, northwestern Summit and northwestern Uinta
Counties through 215 PM MDT
...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Evanston, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodruff and Almy.

This includes Interstate 80 in Utah near mile marker 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northern Utah...and southwestern Wyoming.

&&

LAT...LON 4112 11121 4123 11143 4166 11128 4148 11080
TIME...MOT...LOC 1939Z 206DEG 32KT 4126 11126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 17, 12:54 PM MST, 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
154 PM MDT Sat Aug 17 2024

UTZ101-102-105-106-111-113-116-172030-
Salt Lake Valley UT-Wasatch Plateau/Book Cliffs UT-Utah Valley UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
Eastern Juab/Millard Counties UT-Wasatch Mountains South of I-80 UT-
154 PM MDT Sat Aug 17 2024

...Strong thunderstorms will impact portions of northeastern Juab,
southwestern Salt Lake, Utah and east central Tooele Counties through
230 PM MDT
...

At 154 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tooele Army Depot South to 10 miles
southwest of Eagle Mountain to near Elk Ridge. Movement was northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Provo, Tooele, Payson, West Jordan, Orem, South Jordan, Lehi, Draper,
Riverton, Spanish Fork, Pleasant Grove, Springville, American Fork,
Herriman, Eagle Mountain, Lindon, Alpine, Santaquin, Mapleton, and
Bluffdale.

This includes the following highways...
 Interstate 15 between mile markers 240 and 292.
 US Route 6 between mile markers 154 and 190.
 US Route 89 between mile markers 305 and 312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and northern Utah.

&&

LAT...LON 4062 11227 4051 11177 4011 11122 3983 11169
      4011 11213 4025 11254
TIME...MOT...LOC 1954Z 217DEG 36KT 4026 11242 4018 11209 3994 11168

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW

The radar

The Salt Lake City radar (KMTX), 129 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
August 17, 12:55 PM MST
Where
Uinta County, 4.87 mi ENE of Almy
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.350, -110.910

A wind gust of 72 mph was recorded at the Medicine Butte mesonet site.

Thunderstorm Wind, Uinta

When
August 17, 1:50 PM MST
Where
Uinta County, 0.86 mi SW of Verne
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.570, -110.110

A wind gust of 65 mph was recorded at the Verne1 mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214148, 1214149.